Virginia, 2021

Tornadoes in Virginia, July 8, 2021

July 8, 2021 · NWS AKQ · 3 events in 2 counties and zones

The center of Tropical Storm Elsa tracked north just inland of the Middle Atlantic Coast from Thursday morning through Thursday night, July 8th. Outer bands east of the Tropical Storm center produced three weak tornadoes across portions of southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

The center of Tropical Storm Elsa tracked north just inland of the Middle Atlantic Coast from Thursday morning through Thursday night, July 8th. Outer bands east of the Tropical Storm center produced three weak tornadoes across portions of southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 8, 3:18 PM EST, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 8, 3:18 PM EST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
418 PM EDT Thu Jul 8 2021

.SYNOPSIS...
Tropical Cyclone Elsa will track across the local area this
evening through tonight bringing heavy rainfall, gusty winds,
and isolated tornadoes to portions of the area. Tropical Cyclone
Elsa moves off the Delaware/Maryland coast by early Friday
morning. A weak cold front crosses the region Friday afternoon
into Friday night. Weak high pressure will be over the area
Saturday.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 400 PM EDT Thursday...

Late this aftn, the center of Tropical Storm Elsa was located
over cntrl NC. The center of the storm will move NE across the
area from this evening through tonight. Elsa moves off the
DE/MD coast by early Fri morning.

Heavy rainfall still appears to be the most significant impact with
this system. The axis of heaviest rain/highest QPF goes from south-
central VA up to the Northern Neck to the MD Eastern Shore. Rainfall
amounts of 2-4" are possible through this corridor with locally
higher amounts up to 5". As a result, a Flash Flood Watch remains
in effect through tonight. In addition to the heavy rainfall,
Tropical Storm Force wind gusts will be possible from this
evening into tonight/early Fri morning for SE and ern portions
of the region. A few tornadoes will be possible E/SE of the
forecast track into tonight, due to forecast 0-1 km SRH values
around 100-200 m2/s2. SPC has SE VA and NE NC in a Day 1 Slight
Risk to account for the tornado potential.

PoPs decrease from SW to NE this evening through tonight, as
Elsa moves off to the NE. Conditions begin to calm as we head
into early Fri morning, though it will remain breezy near the
coast. Lows tonight will range from the upper 60s to mid 70s.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
As of 400 PM EDT Thursday...

TS Elsa quickly tracks NE and away from the area Fri morning
into Fri aftn. However, sctd showers and tstms will re-develop
in the Piedmont late Fri aftn, and move across the region from
WNW to ESE into early Fri night, in advance of a weak cold
front. Highs on Fri will be in the upper 80s to lower 90s.
Drying out Fri night into Sat morning. Lows Fri night will
range from the mid to upper 60s inland to the lower to mid 70s
closer to the coast. Weak high pressure builds over the area
for Sat leading to mainly dry conditions, though a stray shower
or storm cannot be ruled out (especially NE NC) during the
aftn/evening hours. Highs on Sat will be in the mid to upper
80s with lows Sat night in the upper 60s to lower 70s.

A warm frontal boundary will linger near or just north of the
extrm nrn counties during Sun, along with a lee side trough
setting up over the Piedmont. Combined with a very warm and
humid airmass in place, sctd showers and tstms will be possible
Sun aftn into Sun evening. Highs on Sun in the mid 80s to around
90.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 240 PM EDT Thursday...

The extended will largely be dominated by typical diurnal summer
weather with thunderstorms possible in the afternoon and highs in
the lower to mid 90s and lows in the upper 60s to lower 70s. An
upper low will close off over the Mid Miss Valley Monday into
Tuesday. Meanwhile, a Bermuda high lingers offshore, allowing for
seasonally warm air and dewpoints in the lower to mid 70s. A series
of shortwaves will pass through the Great Lakes and Ohio Valley from
mid week through the weekend. Given the high to the SE and the
shortwaves to the NW, there will be daily opportunities for
showers/storms, particularly in the piedmont with any lee trough
that forms.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
As of 205 PM EDT Thursday...

Deteriorating conditions are expected this afternoon into early
tonight with a drop to MVFR/IFR CIGs and VIS likely. Tstms are
possible this afternoon into this evening, with more widespread
showers and stratiform rain this evening as Tropical Storm Elsa
moves NNE through of the local area. Reduced VIS to IFR will be
possible in any of the heavier tropical downpours. S-SE winds
increase and become gusty (15-20 kts with gusts to 20-30 kt)
this afternoon, shifting to E before shifting to W as the low
moves across sern VA/ne NC. Conditions begin to quickly improve
overnight as the storm moves offshore with VFR CIGs/VIS
returning from SW to NE. Some patchy ground fog will be possible
in the far western portions of the FA but are not expected to
impact the local terminals. By late tonight, winds shift to SW
5-10 kt and remain through Friday afternoon.

OUTLOOK...Primarily VFR conditions are expected outside of
diurnal convection. Sct convection is possible late Fri aftn
into Friday night, as a weak cold front crosses the area. More
typical late day and evening diurnally driven convection is
possible over the upcoming weekend.

&&

.MARINE...
As of 330 PM EDT Thursday...

Tropical Storm Warning is in effect for the entire marine area,
including the Bay from Smith Point to Cape Henry, the James
River, the Currituck Sound, the Rappahannock River, the York
River, and the coastal waters from Duck, NC to Fenwick Island
DE.

Tropical Storm Elsa is tracking NE over central NC this
afternoon, but is beginning to appear less tropical. A S wind
gusted to 25-30kt earlier associated with a band of convection,
but has diminished to 10-15kt, with the direction shifting to SE
over the southern portion of the marine area. Seas are 2-3ft,
with 1-2ft waves in the Bay.

The wind and then seas/waves will increase quickly late this
afternoon into the evening as Elsa tracks NE through central VA.
The highest winds are forecast to cover the coastal waters and
the lower Bay during the evening (also into the early overnight
hours off the coast N of Chincoteague), with SE winds up to
30-35kt offshore/25-30kt into the Bay with higher gusts to 45 kt
affecting the coastal waters and gusts of 35-40kt into the Bay.
The rivers and upper Bay are a little more uncertain, generally
sustained winds to around 25kt with gusts to 35kt are expected.
The winds will only be that strong for about 2hrs at any given
location as the circulation pushes into the region and allows
speeds to diminish. Expect seas to rapidly build from 3-4 ft to
6-8 ft with the wind surge (up to 9 ft out at 20NM offshore).
Waves in the Bay will build from around 2 ft to 3-5ft (possibly
to 6 ft briefly at the mouth of the Bay) while waves in the
rivers build to 2-3 ft (up to 4 ft at the mouth of the James).
Elsa is forecast to move across the Bay between 03-06Z, then
pass off the Delmarva coast between 06-09Z. The wind will shift
to the W/SW in the wake of the system and will briefly increase
back to 20-30kt with gusts to 40 kt possible (potentially
higher offshore of the eastern shore). Nearshore waves of 8ft
look unlikely and if they do occur should be short-lived so
will not be raising and High Surf Advisory Headlines at this
time. Follow the latest forecasts from the National Hurricane
Center for details on Elsa. Conditions rapidly improve towards
daybreak Friday, though seas will be slow to subside,
especially across the north where they likely remain at or above
5 ft into Fri aftn.

More benign conditions are expected later Friday into next weekend
with high pressure offshore and a weak trough over the region. A
weakening cold front is expected to shift the winds to a northerly
direction on Saturday (briefly 10-15kt early Saturday morning)
with the front washing out Saturday night/Sunday. A typical
summer pattern follows early next week w/ SSW winds shifting to
S or SSE diurnally in the late aftn/evening averaging 10-15kt.

&&

.TIDES/COASTAL FLOODING...
As of 330 PM EDT Thursday...

A moderate risk rip will continue tomorrow at this time for the
southern beaches given an offshore wind and diminishing seas.
For the northern beaches, the rip risk will be high given that
seas will be slower to subside and there could be some lingering
swell energy as Elsa lifts NE of the region.

As for tidal flooding associated with Elsa by this evening
into early Friday morning, the quick moving nature of the
system will generally keep departures from rising too much. The
inland track and a stronger surge of SSE wind all the way up
the Bay will increase the potential for mainly minor tidal
flooding along the middle Bay and southern shore of the lower
tidal Potomac. However, the current conditions across the Bay
have very low levels so a significant rise will be needed to
reach any flooding thresholds. The latest ETSS/PETSS guidance
continues to downplay much if any surge for this area. However,
the latest CBOFs continues to show rises into the mid/upper Bay
by tonight to near minor thresholds, and the ETSS/PETSS tends to
be too low in the middle Bay in these situations. Given this, a
Coastal Flood Advisory has been issued for the Bay-side of the
lower Maryland Eastern Shore. Otherwise, still forecasting
departures up to 1 foot above normal for areas of the Northern
Neck adjacent to the Potomac and Bay, and Accomack County
adjacent to the Bay. Will need to monitor trends closely over
the next 12 hrs as the prevailing wind direction will have some
impact on this. PETSS/ETSS are actually showing somewhat of a
blow-out tide over the lower Bay when the wind shifts to W/SW
overnight into early Friday morning, and some areas could
approach -1ft MLLW. Perhaps the best chance for flooding with
this event will be into NC zones along the northern shore of the
Albemarle Sound and perhaps the Currituck Sound and into Back
Bay (though confidence remains low at this time).

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Tropical Storm Warning for MDZ021>025.
     Coastal Flood Advisory from 11 PM this evening to 6 AM EDT
     Friday for MDZ021>023.
     Flash Flood Watch through late tonight for MDZ021>025.
NC...Flash Flood Watch until 2 AM EDT Friday for NCZ012.
     Tropical Storm Warning for NCZ013>017-030>032-102.
     Coastal Flood Advisory until 4 AM EDT Friday for NCZ015>017-
     102.
     Coastal Flood Advisory until midnight EDT tonight for
     NCZ030>032.
VA...Flash Flood Watch until 2 AM EDT Friday for VAZ060>062-064>069-
     079>090-092-093-511>525.
     Tropical Storm Warning for VAZ075-077-078-084>086-095>100-
     523>525.
     Flash Flood Watch through late tonight for VAZ075>078-099.
     Coastal Flood Advisory until 4 AM EDT Friday for VAZ098.
MARINE...Tropical Storm Warning for ANZ630>638-650-652-654-656-658.
&&

SYNOPSIS...TMG
NEAR TERM...TMG
SHORT TERM...AJB/TMG
LONG TERM...RMM
AVIATION...RMM
MARINE...AJZ/LKB
TIDES/COASTAL FLOODING...AKQ
Hazardous weather outlook, Jul 8, 3:20 PM EST, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
420 PM EDT Thu Jul 8 2021

NCZ012-VAZ064-080>083-087>090-092-093-511>522-092030-
Northampton-Caroline-Dinwiddie-Prince George-Charles City-New Kent-
Greensville-Sussex-Surry-James City-Southampton-Isle of Wight-
Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
420 PM EDT Thu Jul 8 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT FRIDAY...
...TORNADO WATCH 350 IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, north central Virginia,
south central Virginia and southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ060>062-065>069-079-092030-
Prince Edward-Cumberland-Goochland-Mecklenburg-Lunenburg-Nottoway-
Amelia-Powhatan-Brunswick-
420 PM EDT Thu Jul 8 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT FRIDAY...

This Hazardous Weather Outlook is for central Virginia and south
central Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ015>017-092030-
Pasquotank-Camden-Western Currituck-
420 PM EDT Thu Jul 8 2021

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 4 AM EDT FRIDAY...
...TORNADO WATCH 350 IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for northeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Coastal Flood Advisory.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ013-014-VAZ095>097-092030-
Hertford-Gates-Norfolk/Portsmouth-Suffolk-Chesapeake-
420 PM EDT Thu Jul 8 2021

...TORNADO WATCH 350 IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ102-VAZ098-092030-
Eastern Currituck-Virginia Beach-
420 PM EDT Thu Jul 8 2021

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 4 AM EDT FRIDAY...
...TORNADO WATCH 350 IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   MODERATE RIP CURRENT RISK.
   Coastal Flood Advisory.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-VAZ099-100-092030-
Maryland Beaches-Accomack-Northampton-
420 PM EDT Thu Jul 8 2021

...TORNADO WATCH 350 IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...TROPICAL STORM WARNING IN EFFECT...
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   MODERATE RIP CURRENT RISK.
   Tropical Storm Warning.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>023-092030-
Dorchester-Wicomico-Somerset-
420 PM EDT Thu Jul 8 2021

...TORNADO WATCH 350 IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...TROPICAL STORM WARNING IN EFFECT...
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 6 AM
EDT FRIDAY...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Tropical Storm Warning.
   Flash Flood Watch.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ024-VAZ075-077-078-092030-
Inland Worcester-Westmoreland-Northumberland-Lancaster-
420 PM EDT Thu Jul 8 2021

...TORNADO WATCH 350 IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...TROPICAL STORM WARNING IN EFFECT...
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for southeast Maryland, east
central Virginia and eastern Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Tropical Storm Warning.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ084>086-523>525-092030-
Gloucester-Middlesex-Mathews-York-Newport News-Hampton/Poquoson-
420 PM EDT Thu Jul 8 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT FRIDAY...
...TORNADO WATCH 350 IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for eastern Virginia and
southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Flash Flood Watch.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ048-509-510-092030-
Fluvanna-Western Louisa-Eastern Louisa-
420 PM EDT Thu Jul 8 2021

This Hazardous Weather Outlook is for central Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ030>032-092030-
Bertie-Chowan-Perquimans-
420 PM EDT Thu Jul 8 2021

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...TORNADO WATCH 350 IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for northeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Coastal Flood Advisory.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ076-092030-
Richmond-
420 PM EDT Thu Jul 8 2021

...TORNADO WATCH 350 IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for east central Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Norfolk radar (KAKQ), 44 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

3 tornado. Local standard time, as filed.

Tornado, Suffolk (C)

When
July 8, 6:04 PM EST to 6:06 PM EST
Where
Suffolk (C) County, 2.32 mi WNW of Leesville to 1.77 mi SW of Lummis
Rating
EF0
Path length
1.38 mi
Path width
50 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
36.660, -76.720

As Tropical Storm Elsa moved through southern Virginia, a band of showers and thunderstorms pushed across Suffolk. Within that band of storms, a brief tornado touched down southwest of Suffolk. Trees were damaged from near Lummis Road and Quaker Road up to Quince Road. A few trees were snapped and limbs torn out of tree tops.

Tornado, Suffolk (C)

When
July 8, 6:16 PM EST to 6:17 PM EST
Where
Suffolk (C) County, 0.89 mi SE of Kings Fork to Kings Fork
Rating
EF0
Path length
0.89 mi
Path width
40 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
36.770, -76.610

As Tropical Storm Elsa moved through southern Virginia, a band of showers and thunderstorms pushed across Suffolk. Within that band of storms, a brief tornado touched down near Kings Fork. The tornado touched down near Route 460, tracking from the Tractor Supply store, where outbuildings were overturned, to near Kings Fork Road where numerous tree limbs were broken and several trees were downed.

Tornado, Isle of Wight

When
July 8, 6:31 PM EST to 6:34 PM EST
Where
Isle of Wight County, 1.1 mi E of Smithfield to 0.55 mi W of Lawson
Rating
EF0
Path length
2.98 mi
Path width
50 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
36.980, -76.610

As Tropical Storm Elsa moved through southern Virginia, a band of showers and thunderstorms pushed across Isle of Wight County. Within that band of storms, a tornado briefly touched down on the north side of Smithfield. The damage path stretched from Jordan Road to Blounts Corner Road on the other side of the Pagan River. The damage was limited to a few snapped trees and broken limbs. One tree did land on a house.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyThe tornado archive for Virginia, 2021Warnings in Virginia, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976743, 976748, 976763.